Kansas, 2012

Hail in Kansas, April 26, 2012

April 26, 2012 · NWS GLD · 1 event in 1 county or zone

A large, slow-moving upper low pressure system moved across the High Plains bringing widespread moderate rainfall of one-half to one inch. In addition, storms produced marginally severe hail and a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large, slow-moving upper low pressure system moved across the High Plains bringing widespread moderate rainfall of one-half to one inch. In addition, storms produced marginally severe hail and a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 26, 4:58 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 4:58 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU APR 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 234 PM MDT THU APR 26 2012

MAIN CONCERN THIS EVENING WILL BE THE POTENTIAL FOR SEVERE WEATHER
AHEAD OF A STRONG SHORTWAVE TROUGH. A WARM FRONT WILL LIFT
NORTHWARD OVERNIGHT...AND WHILE THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...THE BEST CHANCES FOR SEVERE STORMS WILL BE PRIOR TO
06Z. CONSIDERING POINT SOUNDINGS...SEVERE POTENTIAL AFTER 06Z WILL
BE LIMITED BY A STRONG CAP. SEVERE STORMS SEEM LEAST LIKELY IN THE
EASTERN PORTION OF THE REGION WHERE CAPE IS EXPECTED TO BE MUCH
LOWER THAN FURTHER WEST. WINDS WILL REMAIN GUSTY AS A LOW LEVEL
JET STRENGTHENS THIS EVENING. THE JET WILL INCREASE WIND
SHEAR...BUT GIVEN THE HEIGHT OF LCLS...DAMAGING WINDS AND LARGE
HAIL SHOULD REMAIN THE PRIMARY THREATS RATHER THAN TORNADOES. WARM
AIR ADVECTION WILL BE STRONG THROUGHOUT THE NIGHT...HELPING TO
SUSTAIN SHOWERS AND THUNDERSTORMS INTO THE EARLY MORNING HOURS.

FRIDAY-FRIDAY NIGHT...GUIDANCE SHOWS STRONG SHORTWAVE TROUGH
TRACKING DIRECTLY OVER OUR CWA FRIDAY MORNING...AND QUICKLY MOVING
NORTHEAST OF THE AREA FRIDAY AFTERNOON/EVENING. AS A RESULT
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING HOURS WITH COVERAGE DECREASING DURING THE AFTERNOON FROM
THE SOUTH TO THE NORTH. THERE IS INDICATION FROM THE GFS OF
ADDITIONAL SHOWERS DEVELOPING ACROSS NORTHEAST COLORADO AND
SOUTHWEST NEBRASKA FRIDAY AFTERNOON AS LARGE SCALE UPPER LOW OVER
THE NORTHERN ROCKIES TAKES A JOG SOUTH TOWARDS THE CENTRAL
PLAINS...AND BAROCLINIC ZONE SET UP NEAR THE NW EXTENT OF THE CWA.
MAJORITY OF GUIDANCE DOES NOT SHOW THIS JOG SOUTH...BUT RATHER
FAVORS THE LARGE SCALE LOW REMAINING OVER THE NORTHERN PLAINS
THROUGH FRIDAY NIGHT. I LEFT SLIGHT CHANCE POPS IN THE NW PART OF
THE CWA FRIDAY AFTERNOON TO ACCOUNT FOR THE POTENTIAL...BUT
CONFIDENCE IS NOT HIGH.

STRONG WINDS ARE EXPECTED TO DEVELOP OVER WESTERN PARTS OF THE CWA
BY MID MORNING AND SPREAD EAST AS THE UPPER LOW MOVES ACROSS THE
CWA. WHILE THIS DOES NOT LOOK TO BE A LONG LIVED WIND
EVENT...WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE BEHIND THE UPPER
LOW. AN ADVISORY HAS BEEN ISSUED FOR ALL LOCATIONS IN THE FORECAST
AREA...EXCLUDING NORTON AND GRAHAM COUNTIES WHERE WINDS SHOULD
REMAIN BELOW ADVISORY CRITERIA.

FRIDAY NIGHT...DRY CONDITIONS ARE EXPECTED WITH SUBSIDENCE
BUILDING BACK OVER THE CWA. WITH CLOUDS CLEARING FROM THE WEST AND
WINDS DECREASING OVERNIGHT...PATCHY FROST WILL BE POSSIBLE. THERE
IS STILL UNCERTAINTY IN REGARDS TO CLEARING OVER EASTERN
LOCATIONS...SO FOR NOW I ADDED PATCHY FROST ONLY TO WESTERN PARTS
OF THE CWA WHERE OVERNIGHT LOWS IN THE 33-35F RANGE ARE CURRENTLY
FORECAST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 234 PM MDT THU APR 26 2012

AS THE LARGE SCALE UPPER LOW OVER THE NORTHERN ROCKIES SHIFTS NORTH
AND EAST...W-SW FLOW DEVELOPS ACROSS THE CENTRAL PLAINS. A SERIES OF
WEAK SHORTWAVE TROUGHS WILL MOVE WITHIN THE VICINITY OF THE
TRI-STATE REGION BEGINNING SATURDAY AFTERNOON THROUGH MONDAY NIGHT.
GUIDANCE IS NOT VERY CONSISTENT ON THE HANDLING OF THESE FAST MOVING
FEATURES...SO CONFIDENCE IS NOT HIGH ON COVERAGE THROUGH THESE
PERIODS. AS A RESULT I BROAD-BRUSHED SLIGHT CHANCE/CHANCE POPS...AND
RESTRICTED THUNDERSTORMS TO MONDAY/MONDAY NIGHT WHEN BETTER
INSTABILITY IS ADVERTISED. THE TEMPERATURE FORECAST IS ALSO
PROBLEMATIC DEPENDING ON EXTENT OF CLOUD COVER AND PRECIP...SO I
KEPT TEMPERATURE IN THE UPPER 50S/NEAR 60. THIS MAY STILL BE TOO
WARM.

TUESDAY-THURSDAY...LARGE SCALE PATTERN SHIFTS TO A WESTERLY ZONAL
PATTERN THROUGH THE REMAINING EXTENDED PERIODS. THE MAIN STORM TRACK
REMAINS WELL NORTH OF THE CWA...WITH THE ECMWF ACTUALLY INDICATING A
RIDGE BUILDING BACK OVER THE CENTRAL US. WITH THIS IN MIND I KEPT
THE FORECAST DRY WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL
VALUES ACROSS THE AREA. HIGH TEMPS IN THE UPPER 70S/NEAR 80F SHOULD
BE COMMON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 554 PM MDT THU APR 26 2012

COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS GIVEN ANTICIPATED
CONVECTIVE ACTIVITY FROM LATE EVENING THROUGH ABOUT MID-DAY
FRIDAY. DID DELAY ONSET OF PREVAILING PRECIP AND TRIED TO PIN DOWN
PERIODS WHEN CONVECTIVE ACTIVITY WOULD BE MOST LIKELY TO IMPACT
THE TERMINALS. ALSO LOWERED CIGS DURING THE MORNING HOURS TOMORROW
BASED ON LATEST SHORT-RANGE GUIDANCE. SHOULD SEE A GRADUAL RETURN
TO VFR CONDITIONS AROUND MID-DAY FRIDAY BUT ANOTHER SURFACE FRONT
WILL MOVE THROUGH RESULTING IN STRONG NORTHWESTERLY WINDS OF 15 TO
25 MPH WITH GUSTS APPROACHING AT LEAST 40 MPH DURING THE EARLY
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR KSZ002-003-014-
     015-028-029-042.

     WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 6 PM MDT /7 PM CDT/
     FRIDAY FOR KSZ001-013-027-041.

CO...WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR COZ090>092.

NE...WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR NEZ080-081.

     WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR NEZ079.

&&

SHORT TERM...CJS/DR
LONG TERM...DR
AVIATION...FOLTZ
Hazardous weather outlook, Apr 26, 1:49 PM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT THU APR 26 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 PM MDT THU APR 26 2012 /349 PM CDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND INCREASE IN
COVERAGE AND INTENSITY TONIGHT. SOME OF THESE STORMS LATER THIS
AFTERNOON AND THIS EVENING COULD BECOME SEVERE OVER THE ENTIRE
AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS THE AREA
FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE WEST TO THE
EAST FRIDAY. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH
POSSIBLE THROUGH FRIDAY AFTERNOON.

PATCHY FROST WILL BE POSSIBLE GENERALLY ALONG AND WEST OF THE
KANSAS AND COLORADO STATE LINE FRIDAY NIGHT.

THE WEATHER PATTERN WILL CONTINUE TO REMAIN UNSETTLED FROM
SATURDAY INTO TUESDAY. FROM MONDAY INTO TUESDAY SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
April 26, 7:02 PM MST
Where
Greeley County, 16.63 mi SW of Tribune Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.300, -101.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367706.